Thai woman’s eye colour turns indigo after taking Favipiravir
A Thai woman posted a clip on Tiktok on Wednesday, which shows her eye colour has turned an odd shade of indigo after taking medication for treatment of COVID-19, prompting questions about the cause.
Thai PBS reached out to Manoon Leechawengwong, MD, who said eye colour change in a COVID-19 patient is unprecedented for him.
The doctor said that Favipiravir, a medication currently being used to treat COVID-19, has certain side effects, which can include a slow heart rate and hepatitis.
It must be used with caution and cannot be taken by pregnant women, he said, adding that the side effects will disappear shortly after ceasing to take the medication.
The change of eye colour, the doctor noted, was a possible additional side effect, as seen with other medications.
The symptom, however, will not affect a patient’s vision and will also disappear after they stop the medication. The condition is not dangerous, the doctor told Thai PBS.
The woman appeared healthy in the video. She insisted her indigo eyes are not a result of one of Tiktok’s video filters, showing the colour remained indigo, even when she was using other applications in video calls with her friends.
There is currently no causal link established between the taking of Favipiravir and changes in eye colour.